Alert archive / Florida / High Surf Advisories in 2024
High Surf Advisory 13, NWS Miami, FL
NWS Miami, FL issued this high surf advisory at Oct 20, 2024, 1:17 AM EDT for Palm Beach County, Florida. It took effect at Oct 20, 2024, 8:00 AM EDT. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- Oct 20, 2024, 1:17 AM EDT (05:17 UTC)
- In effect from
- Oct 20, 2024, 8:00 AM EDT
- Expired
- Oct 21, 2024, 8:00 AM EDT
- In force
- 24 hr
- Issued by
- NWS Miami, FL
County Palm Beach County, FL
The radar
The Miami radar (KAMX), 115 km from the middle of the area, began a volume at 05:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Miami, FL (KMFL), launched 00:00Z, 5.3 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1062 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -52 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
136 WHUS42 KMFL 200517 CFWMFL Coastal Hazard Message National Weather Service Miami FL 117 AM EDT Sun Oct 20 2024 FLZ168-202000- /O.NEW.KMFL.SU.Y.0013.241020T1200Z-241021T1200Z/ /O.EXT.KMFL.RP.S.0041.000000T0000Z-241023T0000Z/ /O.CON.KMFL.CF.Y.0003.000000T0000Z-241021T0000Z/ Coastal Palm Beach County- 117 AM EDT Sun Oct 20 2024 ...HIGH RIP CURRENT RISK NOW IN EFFECT THROUGH TUESDAY EVENING... ...COASTAL FLOOD ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...HIGH SURF ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 8 AM EDT MONDAY... * WHAT...For the High Rip Current Risk, dangerous rip currents. For the Coastal Flood Advisory, moderate coastal flooding. For the High Surf Advisory, large breaking waves of 6 to 8 feet expected in the surf zone. * WHERE...Coastal Palm Beach County. * WHEN...For the High Rip Current Risk, through Tuesday evening. For the Coastal Flood Advisory, until 8 PM EDT this evening. For the High Surf Advisory, from 8 AM this morning to 8 AM EDT Monday. * IMPACTS...Flooding of lots, parks, and roads with only isolated road closures expected. Dangerous swimming and surfing conditions and localized beach erosion. Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... If travel is required, allow extra time as some roads may be closed. Do not drive around barricades or through water of unknown depth. Take the necessary actions to protect flood-prone property. Inexperienced swimmers should remain out of the water due to dangerous surf conditions. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ FLZ172-173-202000- /O.EXT.KMFL.RP.S.0041.000000T0000Z-241023T0000Z/ /O.CON.KMFL.CF.Y.0003.000000T0000Z-241021T0000Z/ Coastal Broward County-Coastal Miami Dade County- 117 AM EDT Sun Oct 20 2024 ...HIGH RIP CURRENT RISK NOW IN EFFECT THROUGH TUESDAY EVENING... ...COASTAL FLOOD ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...For the Coastal Flood Advisory, moderate coastal flooding. For the High Rip Current Risk, dangerous rip currents. * WHERE...Coastal Palm Beach County and Coastal Broward County. * WHEN...For the High Rip Current Risk, through Tuesday evening. For the Coastal Flood Advisory, until 8 PM EDT this evening. * IMPACTS...Flooding of lots, parks, and roads with only isolated road closures expected. Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... If travel is required, allow extra time as some roads may be closed. Do not drive around barricades or through water of unknown depth. Take the necessary actions to protect flood-prone property. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$
3 follow-up statements
955 WHUS42 KMFL 201700 CFWMFL Coastal Hazard Message National Weather Service Miami FL 100 PM EDT Sun Oct 20 2024 FLZ168-210100- /O.CON.KMFL.CF.Y.0003.000000T0000Z-241021T0000Z/ /O.CON.KMFL.SU.Y.0013.000000T0000Z-241021T1200Z/ /O.CON.KMFL.RP.S.0041.000000T0000Z-241023T0000Z/ Coastal Palm Beach County- 100 PM EDT Sun Oct 20 2024 ...COASTAL FLOOD ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT MONDAY... ...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH TUESDAY EVENING... * WHAT...For the High Rip Current Risk, dangerous rip currents. For the Coastal Flood Advisory, moderate coastal flooding. For the High Surf Advisory, large breaking waves of 6 to 8 feet expected in the surf zone. * WHERE...Coastal Palm Beach County. * WHEN...For the High Rip Current Risk, through Tuesday evening. For the Coastal Flood Advisory, until 8 PM EDT this evening. For the High Surf Advisory, until 8 AM EDT Monday. * IMPACTS...Flooding of lots, parks, and roads with only isolated road closures expected. Dangerous swimming and surfing conditions and localized beach erosion. Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... If travel is required, allow extra time as some roads may be closed. Do not drive around barricades or through water of unknown depth. Take the necessary actions to protect flood-prone property. Inexperienced swimmers should remain out of the water due to dangerous surf conditions. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ FLZ172-173-210100- /O.CON.KMFL.CF.Y.0003.000000T0000Z-241021T0000Z/ /O.CON.KMFL.RP.S.0041.000000T0000Z-241023T0000Z/ Coastal Broward County-Coastal Miami Dade County- 100 PM EDT Sun Oct 20 2024 ...COASTAL FLOOD ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH TUESDAY EVENING... * WHAT...For the Coastal Flood Advisory, moderate coastal flooding. For the High Rip Current Risk, dangerous rip currents. * WHERE...Coastal Palm Beach County and Coastal Broward County. * WHEN...For the High Rip Current Risk, through Tuesday evening. For the Coastal Flood Advisory, until 8 PM EDT this evening. * IMPACTS...Flooding of lots, parks, and roads with only isolated road closures expected. Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... If travel is required, allow extra time as some roads may be closed. Do not drive around barricades or through water of unknown depth. Take the necessary actions to protect flood-prone property. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$
342 WHUS42 KMFL 202348 CFWMFL Coastal Hazard Message National Weather Service Miami FL 748 PM EDT Sun Oct 20 2024 FLZ168-210800- /O.EXP.KMFL.CF.Y.0003.000000T0000Z-241021T0000Z/ /O.NEW.KMFL.CF.S.0010.241021T0000Z-241022T0000Z/ /O.CON.KMFL.SU.Y.0013.000000T0000Z-241021T1200Z/ /O.CON.KMFL.RP.S.0041.000000T0000Z-241023T0000Z/ Coastal Palm Beach County- 748 PM EDT Sun Oct 20 2024 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT MONDAY... ...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH TUESDAY EVENING... ...COASTAL FLOOD STATEMENT IN EFFECT THROUGH MONDAY EVENING... ...COASTAL FLOOD ADVISORY WILL EXPIRE AT 8 PM EDT THIS EVENING... * WHAT...For the High Surf Advisory, large breaking waves of 7 to 8 feet in the surf zone. For the High Rip Current Risk, dangerous rip currents. For the Coastal Flood Statement, isolated minor coastal flooding expected. * WHERE...Coastal Palm Beach County. * WHEN...For the High Surf Advisory, until 8 AM EDT Monday. For the High Rip Current Risk, through Tuesday evening. For the Coastal Flood Statement, through Monday evening. * IMPACTS...Some water on low lying roads and property. Dangerous swimming and surfing conditions and localized beach erosion. Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive through flooded roadways. Inexperienced swimmers should remain out of the water due to dangerous surf conditions. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ FLZ172-173-210800- /O.EXP.KMFL.CF.Y.0003.000000T0000Z-241021T0000Z/ /O.NEW.KMFL.CF.S.0010.241021T0000Z-241022T0000Z/ /O.CON.KMFL.RP.S.0041.000000T0000Z-241023T0000Z/ Coastal Broward County-Coastal Miami Dade County- 748 PM EDT Sun Oct 20 2024 ...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH TUESDAY EVENING... ...COASTAL FLOOD STATEMENT IN EFFECT THROUGH MONDAY EVENING... ...COASTAL FLOOD ADVISORY WILL EXPIRE AT 8 PM EDT THIS EVENING... * WHAT...For the High Rip Current Risk, dangerous rip currents. For the Coastal Flood Statement, isolated minor coastal flooding expected. * WHERE...Coastal Broward County and Coastal Miami Dade County. * WHEN...For the High Rip Current Risk, through Tuesday evening. For the Coastal Flood Statement, through Monday evening. * IMPACTS...Some water on low lying roads and property. Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive through flooded roadways. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$
915 WHUS42 KMFL 210633 CFWMFL Coastal Hazard Message National Weather Service Miami FL 233 AM EDT Mon Oct 21 2024 FLZ168-211445- /O.CON.KMFL.SU.Y.0013.000000T0000Z-241021T1200Z/ /O.CON.KMFL.CF.S.0010.000000T0000Z-241022T0000Z/ /O.CON.KMFL.RP.S.0041.000000T0000Z-241023T0000Z/ Coastal Palm Beach County- 233 AM EDT Mon Oct 21 2024 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING... ...COASTAL FLOOD STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... ...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH TUESDAY EVENING... * WHAT...For the High Surf Advisory, large breaking waves of 5 to 7 feet in the surf zone. For the High Rip Current Risk, dangerous rip currents. For the Coastal Flood Statement, isolated minor coastal flooding expected. * WHERE...Coastal Palm Beach County. * WHEN...For the High Surf Advisory, until 8 AM EDT Monday. For the High Rip Current Risk, through Tuesday evening. For the Coastal Flood Statement, through Monday evening. * IMPACTS...Some water on low lying roads and property. Dangerous swimming and surfing conditions and localized beach erosion. Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive through flooded roadways. Inexperienced swimmers should remain out of the water due to dangerous surf conditions. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ FLZ172-173-211445- /O.CON.KMFL.CF.S.0010.000000T0000Z-241022T0000Z/ /O.CON.KMFL.RP.S.0041.000000T0000Z-241023T0000Z/ Coastal Broward County-Coastal Miami Dade County- 233 AM EDT Mon Oct 21 2024 ...COASTAL FLOOD STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... ...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH TUESDAY EVENING... * WHAT...For the High Rip Current Risk, dangerous rip currents. For the Coastal Flood Statement, isolated minor coastal flooding expected. * WHERE...Coastal Broward County and Coastal Miami Dade County. * WHEN...For the High Rip Current Risk, through Tuesday evening. For the Coastal Flood Statement, through Monday evening. * IMPACTS...Some water on low lying roads and property. Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive through flooded roadways. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before this high surf advisory went out at Oct 20, 1:09 AM EDT, 8 minutes earlier.
Area forecast discussion, Oct 20, 1:09 AM EDT, 8 minutes before
Area Forecast Discussion
National Weather Service Miami FL
109 AM EDT Sun Oct 20 2024
...New AVIATION...
.SHORT TERM...
(Rest of today through Sunday)
Issued at 151 PM EDT Sat Oct 19 2024
South Florida will remain under the influence of a moderate to
strong surface and low-level NE wind flow between high pressure over
the eastern U.S. and the frontal boundary stalled over the lower
Florida Straits. In the mid-levels, the 500 mb high pressure near
South Florida will shift west into the Gulf of Mexico over the next
few days. This will help to filter in some drier air from the north
over the region, gradually eroding the band of deeper moisture and
clouds/light precipitation which has been lying across the area over
the past 24-36 hours.
As a result, expect a gradual decrease in cloud cover and
precipitation coverage this afternoon and evening, with perhaps no
more than a few sprinkles/light showers. By late tonight and early
Sunday, some low level moisture will begin to move into the region
from the NE on the back side of a low pressure area near Bermuda.
This will lead to a few quick-moving showers coming back into the
forecast for the east coast metro areas on Sunday. Model consensus
indicates that rainfall amounts should be mainly in the 0.10 to 0.25-
inch range, and by no means will it be a washout.
Temperatures will remain seasonably mild, with lows tonight in the
upper 60s to mid 70s, and highs Sunday mainly in the mid 80s.
Newly-upgraded Hurricane Oscar east of the Turks and Caicos
Islands is not expected to impact South Florida weather through
the remainder of the weekend (and beyond).
&&
.LONG TERM...
(Sunday night through next Friday)
Issued at 258 PM EDT Sat Oct 19 2024
Mid level troughing over the Southeastern portion of the county
will eventually close off into a mid level low in the western
Atlantic off the Southeast coastline during the early portion of
the week. This will allow for a dry northwesterly wind flow across
the mid levels to continue across South Florida during the early
to middle portion of the week. At the surface, a rather large area
of high pressure centered off to the north will continue to keep
a rather breezy northeasterly wind flow across the region. While
mid to upper level dry air will remain in place, there will be
enough lower level moisture to support isolated to scattered
shower activity along the northeasterly breeze mainly over the
Atlantic waters as well as the east coast metro areas through the
middle of the week. These showers will be rather brief and fast
moving in nature due to the elevated northeasterly wind flow in
place. High temperatures during the early to middle portion of the
week will generally range from the mid 80s along the east coast
to the upper 80s over Southwest Florida.
For the second half of the week, the mid level low pushes further
to the east in the Atlantic and the mid level flow becomes more
zonal across the region. At the surface, high pressure centered
off to the north continues to keep a northeasterly wind flow over
South Florida. While most areas will continue to remain dry
during this time frame, enough lower level moisture will remain in
place keeping just a slight chance of showers over the Atlantic
waters as well as the east coast. With plenty of subsidence in
place, any shower that does develop will remain low topped and
rather short lived. High temperatures on Thursday and Friday will
generally range from the mid 80s across the east coast metro areas
to the upper 80s across Southwest Florida.
&&
.AVIATION...
(06Z TAFS)
Issued at 104 AM EDT Sun Oct 20 2024
Mainly VFR conditions expected today. NE winds 10-15 kts with
gusts of 20-25 kts. Widely SCT showers possible late in the day
across the east coast metro.
&&
.MARINE...
Issued at 151 PM EDT Sat Oct 19 2024
Strong NE winds will continue across the local waters through
early next week, with sustained 20-25 knot winds and gusts to 30
knots. High pressure over the eastern U.S. will weaken and shift
east of the area around mid-week, which will lead to a slight
decrease in wind speeds through the end of the week. Seas will
remain in the 7-9 ft range Atlantic waters and 4-6 ft Gulf waters
through early next week, then subside beginning on Wednesday.
&&
.BEACHES...
Issued at 151 PM EDT Sat Oct 19 2024
Latest reports from beach cameras and near shore observations
indicate that high surf conditions continue this afternoon along
the Palm Beach and Broward county coasts, and expected to continue
through the remainder of today. The current High Surf Advisory may
need to be extended in time depending on latest guidance.
Nevertheless, expect rough surf and rip current to continue along
the Atlantic coast for at least a few more days.
&&
.PRELIMINARY POINT TEMPS/POPS...
Miami 85 74 85 75 / 20 20 20 20
West Kendall 86 72 86 72 / 20 20 20 20
Opa-Locka 86 74 86 74 / 20 20 20 20
Homestead 85 74 85 74 / 20 20 20 20
Fort Lauderdale 84 74 84 75 / 20 20 20 20
N Ft Lauderdale 85 75 85 75 / 20 20 20 20
Pembroke Pines 87 75 88 75 / 20 20 20 20
West Palm Beach 84 75 85 75 / 20 20 20 20
Boca Raton 85 74 85 75 / 20 20 20 20
Naples 86 71 86 72 / 10 10 10 0
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...Coastal Flood Advisory until 8 PM EDT this evening for FLZ168-
172-173.
High Rip Current Risk through Monday evening for FLZ168-172-173.
AM...Small Craft Advisory until 8 PM EDT this evening for AMZ630.
Small Craft Advisory until 8 PM EDT Monday for AMZ650-651-670-
671.
GM...Small Craft Advisory until 8 AM EDT Monday for GMZ656-657-676.
&&
SHORT TERM...99
LONG TERM....CWC
AVIATION...CMFHazardous weather outlook, Oct 19, 7:45 PM EDT, 5 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Miami FL 745 PM EDT Sat Oct 19 2024 AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676- 202345- Lake Okeechobee-Biscayne Bay- Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM- Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM- Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM- Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM excluding the territorial waters of Bahamas-Glades-Hendry- Inland Palm Beach County-Metro Palm Beach County- Coastal Collier County-Inland Collier County-Inland Broward County- Metro Broward County-Inland Miami-Dade County- Metropolitan Miami Dade-Mainland Monroe-Coastal Palm Beach County- Coastal Broward County-Coastal Miami Dade County-Far South Miami- Dade County- Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM- Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM- Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM- 745 PM EDT Sat Oct 19 2024 ...Minor to Moderate Coastal Flooding Atlantic Beaches... ...Hazardous Marine Conditions Continue... ...High Risk of Rip Currents Atlantic Beaches... This Hazardous Weather Outlook is for Atlantic coastal waters, southeast Florida, southern Florida, southwest Florida and Gulf of Mexico. .DAY ONE...Tonight. Coastal Flooding: Minor to Moderate coastal flooding is possible during high tide along the Atlantic coast. Marine: Hazardous marine conditions will remain in place across all South Florida waters as northeasterly winds of 20 to 25 kts continue along with gusts up to 30 kts. Seas across the Atlantic waters will remain at 6 to 9 feet through tonight. Rip Currents: There is a high risk of rip currents for the Atlantic Coast Beaches. High Surf: Dangerous surf conditions continue along the Palm Beach and Broward County beaches with large breaking waves of 7 to 9 feet possible in the surf zone. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Minor to moderate coastal flooding will continue through the weekend across the Atlantic Coast due to elevated water levels in conjunction with King Tides. Coastal Flooding will begin to slowly subside during the early portion of the week. Hazardous marine conditions will continue through at least Sunday across the Atlantic and Gulf waters with breezy conditions and elevated seas. These hazardous conditions may linger across the Atlantic waters into the early portion of the week. The high rip current risk will continue into early next week for the Atlantic Coast beaches. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Miami, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 20, 7:48 PM EDT | Coastal Flood Statement | MFL | Broward, Miami-Dade, Palm Beach | 24 hr |
Nearby
High Surf Advisories in Florida, 2024Every high surf advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.